Michigan, 2003

Flash Flood in Michigan, May 14, 2003

May 14, 2003 · NWS MQT · 1 event in 1 county or zone

Water began flowing over County Road AAO bridge. By 646 PM EST, fast flowing water was a foot deep over the bridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Water began flowing over County Road AAO bridge. By 646 PM EST, fast flowing water was a foot deep over the bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 3:52 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 14, 3:52 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT TUE MAY 13 2003

MAIN CONCERNS NEAR TERM ARE CLDS/TEMPS.

WV IMAGERY AND RUC ANALYSIS SHOWING CONTINUED REX BLOCK PATTERN WITH
UPR RDG OVR CNTRL CANADA AND A CLOSED LOW SLIDING UNDERNEATH THE
RIDGE INTO NRN IA. THIS BLOCK IS SANDWICHED BTWN A DEEP UPR TROF OFF
THE CANADIAN MARITIMES AND A TROF MOVG IN FM THE PAC NW. AT THE
SFC...HIGH PRESSURE REMAINS OVR HUDSON BAY WHILE A SFC LOW IS MOVG
INTO SW MN. DEFORMATION ZONE PCPN AHD OF THIS CLOSED LOW/SHRTWV HAS
STAYED WELL SOUTH INTO WI PER RADAR LOOP AS SOME WAA MID/HI CLDS
REACHING UP INTO UPR MI PER VIS SATL LOOP AND SFC OBS.

TONIGHT...AS DEFORMATION ZONE CONTINUES TO SLIDE SE WITH MVMT OF
SHRTWV/CLOSED LOW OVR IA...LOOK FOR CLDS TO THIN OVR FORECAST AREA
LATER THIS EVNG AND OVRNGT. WITH WK ENE FLOW INTO UPR MI AND
FORECAST DWPNTS IN THE MID 30S...WL LOOK FOR MINS TO DROP INTO THE
UPPER 30S TO LOW 40S OVRNGT...PER GOING FCST AND IN LINE WITH ETA
MOS GUIDANCE.

THU...AS SHRTWV CONTINUES TO MOVE SE INTO THE OHIO VALLEY MID LVL
TROF BCMS ORIENTED NW-SE OVR FORECAST AREA. MDLS STILL SPIT OUT
LIGHT QPF AMTS OVR FORECAST AREA AS WK SHRTWV MOVES UP BACK SIDE OF
MID LVL LOW. QG FORCING VERY WEAK WITH THIS FEATURE AND EXPECT
MODELS FCST DWPNTS ARE A BIT TOO HIGH. MODIFYING ETA FCST SNDGS FOR
DWPNTS IN THE LOW 40S WOULD YIELD MINIMAL IF ANY CAPE...SO WL KEEP
GOING DRY FCST. WITH MODEST JUMP IN DWPNTS...WL KEEP IN MORE
PESSIMISTIC CLDS/CU FOR AFTERNOON. WITH HUDSON BAY HIGH BUILDING
DOWN A BIT MORE EXPECT NE FLOW TO GET GOING A BIT SOONER ON THU.
THIS COMBINED WITH 850 MB TEMPS A DEGREE OR TWO CELSIUS COOLER THAN
TODAY...WOULD EXPECT INLAND HIGHS TO BE A FEW DEGREES COOLER IN LINE
WITH ETA 2M TEMPS...MID 60S NORTH TO UPPER 60S SOUTH.

THU NIGHT INTO FRI...AS UPR TROF TAKES ON MORE NEG TILT...MODELS
SHARPEN INVERTED TROF OVER LWR MI AND MOVE IT CLOSER TO ERN UPR MI.
AGAIN MODELS STILL WANT TO BRING IN MORE QPF FOR ERN HALF OF FCST
AREA ON FRI BUT STILL BELIEVE THIS IS OVERDONE AS QG FORCING REMAINS
WEAK. WL MAINTAIN DRY FCST BUT WL TREND WITH MORE PESSISTIMIC CLOUD
COVER FOR ERN HALF COUNTIES. ACYC ONSHORE ENE FLOW WILL KEEP FRI
HIGH TEMPS COOL SIMILAR TO THUS...WITH COOLEST TEMPS NR LAKE
SUPERIOR SHORE.

EXTENDED (SAT-WED)...MOST OF OPERATIONAL MODELS AND ENSEMBLES
INDICATE UPR RDG BLDG BACK OVER WRN GRT LAKES SAT INTO MON WITH A
GRADUAL WARMING TREND FOR SUN AND MON AS 850 MB TEMPS CLIMB TO
AROUND 10C BY MON. WOULD EXPECT HIGH TEMPS BY SUN-MON TO REACH INTO
MID 70S ALG THE WI BDR COUNTIES AND IN THE LOW 70S FOR INLAND AREAS
OF NRN TIER COUNTIES. OPERATIONAL MODELS TRENDING QUICKER WITH
INCOMING SHRTWV FM THE NORTHERN PLAINS...BRINGING SHRTWV ACROSS LAKE
SUPERIOR LATE TUE INTO WED. THIS TIMING ALSO AGREES WELL WITH GFS
ENSEMBLE. SO WL INTRODUCE CHC POPS FOR SHRA FOR ALL COUNTIES ON TUE
WITH ASSOC CDFNT AND KEEP LINGERING SHRA IN FOR ERN COUNTIES WED
MORNING AS SHRTWV/CDFNT EXIT FORECAST AREA.

COORD WITH APX...THANKS.

.MQT...NONE

VOSS
Hazardous weather outlook, May 14, 4:55 AM EST, 12 hours 45 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT
ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON
COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER
IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
May 14, 5:40 PM EST to 11:40 PM EST
Where
Marquette County, 13 mi NW of Ishpeming
Reported by
GENERAL PUBLIC
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356356.